See What HealthDay Can Do For You
Contact Us

FDA Issues Warning on Codeine Use by Nursing Mothers

Death of 13-day-old infant linked to mother's use of codeine to treat episiotomy pain

FRIDAY, Aug. 17 (HealthDay News) -- The U.S. Food and Drug Administration has issued a warning on the use of codeine by nursing mothers, as some women may be ultra-rapid metabolizers of the drug, which can result in potentially life-threatening levels of morphine in breast milk. The death of a 13-day-old infant has been linked to a mother's use of small doses of codeine to treat episiotomy pain.

The FDA recommends that health care providers who need to prescribe codeine to nursing mothers do so at the smallest dose and the shortest period of time as possible. Codeine is generally considered to be safer than other narcotic pain relievers for nursing mothers.

Ultra-rapid metabolizers are present anywhere from 1 in 100 to 28 in 100 of the general population. Women taking the drug should be on the lookout for the signs of overdose in their infants, including excessive sleepiness, difficulty breathing or breast-feeding, and limpness.

"There is an FDA-cleared test to check for ultra-rapid metabolism, but there is only limited information about using this test for codeine metabolism," according to an FDA statement. "At this time, the test result alone may not correctly predict if a mother's breast milk will have too much morphine if she uses codeine to treat pain. This test cannot substitute for a doctor's judgment."

More Information

Physician's Briefing

HealthDay

HealthDay is the world’s largest syndicator of health news and content, and providers of custom health/medical content.

Consumer Health News

A health news feed, reviewing the latest and most topical health stories.

Professional News

A news feed for Health Care Professionals (HCPs), reviewing latest medical research and approvals.